Lower-GI bleeding should be investigated in anticoagulated patients, researchers say

Researchers found that, across all ages, lower gastrointestinal bleeding was associated with a significantly higher risk of colorectal cancer compared with patients who did not bleed.

Colon cancer endoscope image

Lower gastrointestinal (GI) bleeding in patients with atrial fibrillation (AF) who are being treated with oral anticoagulants is associated with a higher risk of being diagnosed with colorectal cancer, a study published in the European Heart Journal suggests (7 February 2020)[1]
.

Researchers studied data on 125,418 people in Denmark who were initiating anticoagulant therapy for AF. They were followed up for a maximum of three years’ treatment, during which time there were 2,576 cases of lower-GI bleeding. Among these cases, 140 were diagnosed with colorectal cancer.

Across age groups from 65 years and under to over 85 years, the risk of incident colorectal cancer following lower-GI bleeding ranged from 3.7% (95% confidence interval [CI] 2.2–6.2) to 8.1% (95% CI 6.1–10.6). Across all age groups, lower-GI bleeding was associated with a significantly higher risk of colorectal cancer compared with patients who did not bleed. The risk ratios ranged from 10.6 (95% CI 6.8–16.6) in those aged 71–75 years, to 24.2 (95% CI 14.5–40.4) in those aged 65 years old and younger.

Lower-GI bleeding is strongly associated with malignant GI lesions and the researchers suggested that anticoagulant treatment may unmask yet undiagnosed lesions.

The authors wrote: “Our data indicate that lower-GI bleeding in these patients should not be dismissed as a mere consequence of anticoagulation treatment”.

“Timely examination could potentially provide early detection of malignant colorectal lesions.”

References

[1] Rasmussen P, Dalgaard F, Gislason G et al. Eur Heart J 2020;ehz964. doi: 10.1093/eurheartj/ehz964

Last updated
Citation
The Pharmaceutical Journal, March 2020;Online:DOI:10.1211/PJ.2020.20207812